Do you have a question on Ibs or Severe Fatigue? We have medical experts to help you right away. Ask a Doctor Now »
Hello doctor,My mother is now 55 years and has been suffering from irritable bowel syndrome (IBS) for over a year. Her condition was not so bad before. She was diagnosed with intestinal disease and was given some antibiotics like Flagyl or Metronidazole. After she took those pills for a month, she had frequent loose or watery stool (without blood) and could not eat spicy or fatty food, sugar or any foods containing lactose. I found a probiotic supplement called Bifina, which helped a lot in controlling her toilet routine and her diet but needed to use together with Smecta. She still cannot eat spicy or fatty food, but she can have a drink or juice with an acceptable amount of sugar, which serves as a rehydration drink. She no longer has loose or watery stool. Once in a while if she reacts with a kind of food or eat more sugar than necessary, her stool will be softer with a few bubbles. In general, her bowel movement is under control.She is starting to recover but her long-term IBS resulted in her exhaustion. As I previously mentioned, she is now still using the probiotic supplement, Bifina, which helps a lot with the intestine treatment makes her easily feel tired or a little dizzy. I asked for support from a relative who works as a nurse because the doctors in my neighborhood just told her to get a rest and give her pills that did not help a lot. So, the nurse frequently gives her some vitamin B12 shots, Glucose 5% intravenous infusion and lactated Ringer's solution 500 ml for injection. This proves to help, but she tells me that she do not have enough energy. We went back to phlebotomy department to have her blood tested. It turned out to be fine, but every time her scores were very low. We thought the hospital could give her any session like fluid infusion or blood transfusion because she had diarrhea for over 10 months. It just stopped about 2 months ago and really has worn her out. But, they just informed me to go to another department like division of general internal medicine. We have already been there and have checked everything like x-ray, heart, liver, and kidney. Attached below are some images of her test results. Could you tell me if we are right to say she needs blood transfusion to help her recover better? Or she needs another solution? Or just stick to what we are doing now? I express a huge thanks for being patient and reading for so long now. I appreciate every answer. Thanks again.
I have gone through your query and reports (attachment removed to protect patient identity). I can understand your concern.
As you told that your mother had IBS (irritable bowel syndrome), I want to tell you that antibiotics are not the treatment for IBS. Probiotics can help. She might have developed antibiotic induced diarrhea after taking tablet Flagyl (Metronidazole). I have seen her reports and they seem to be normal except ultrasound which is difficult to interpret as it is not clear.
No need to worry she might have developed malabsorption syndrome because of chronic diarrhea as she cannot tolerate lactose containing food. There is no need to give excess vitamin B12 unless there is deficiency. Your mother needs proper evaluation and blood transfusion is not required. Get her serum vitamin B12, folate, serum calcium, vitamin D, stool routine and occult blood checked. Consult a gastroenterologist. As she had chronic diarrhea she needs colonoscopy also.
Her diarrhea has stopped now. Since one year she has had vitamin B12 shots and glucose infusion, which were very painful. Without those, she is always tired and easily dizzy. Even so tired that she could lose appetite. If she could not have blood transfusion, what else can we do? Please suggest.
I have seen her reports (attachment removed to protect patient identity).
As she is having tiredness for a long time, she needs proper investigation. That is why I told you to do some tests and consult gastroenterologist. Check the vitamin B12 levels. If it is low, then you can give her vitamin B12. She might have developed deficiency of multiple vitamins due to chronic diarrhea. So, you can give her multivitamin injection instead of only vitamin B12. Her hemoglobin and MCV are normal; hence I told you transfusion is not required.
Thank you so much for your advice. I will get her condition investigated. By the way, I would like to know some good suggestions for multivitamin pills and injection. It would be nice if you could list as many as you wish from top priority to bottom. Because, I am not sure if I can find them in my country.
Multivitamin injections come in vials. They come under names like Vitneurin, Vitcofol, B-complex or MVI (Multivitamin injection). You have to add one vial in normal saline or Dextrose normal saline. It is easily available in the market and you can ask for it. Hope your mother will get well soon.
My mom is taking multivitamin pills; they seem to work with her. It is hard to find injections. By the way, she was prescribed some solutions like Aminoplasmal B. Braun 5% E, glucose 5% intravenous infusion and Lactated Ringer. Do you think they should be used together? Could you give me some advice on the dose if possible? Thanks doctor.
Aminoplasmal is the combination of amino acids. If she feels good with this, you can give her once in six months. Amino acids are nothing but the constituents of protein. Amino acids give strength to the body and build up the muscle mass. Continue the Multivitamin pills. You can give 5% glucose and Ringer Lactate if required. But, do not give them in combination.
You can give one bottle at a time slowly over about 4 hours at the rate of 100 ml per hour. If she is feeling better with the Multivitamin pills, I suggest you to try to avoid these intravenous fluids as much as possible. If she is tolerating feeds by mouth and not having diarrhea, give her semisolid and soft diet by mouth.
Please suggest a cure for my skin rashes based on the report. Query:
I have rashes similar to the rash of SLE, swollen, painful and redness around the eyes, severe fatigue and muscle weakness. These symptoms occurred a few months back after I had an intestinal infection. The doctors suspected it to be dermatolysis too, thus having a skin biopsy done tomorr... Read Full »
Welcome to icliniq.com.
The reports suggest that you are probably having an autoimmune disease.
For an exact diagnosis, ANA (antinuclear antibody) global or ANA profile test report and skin or muscle biopsy would be required to avoid any controversies in the future.
I also need to know the follo...
Read Full »
Why am I having diarrhea following constipation for a long time? Query:
I am having a slightly upset stomach with bloating for the past four months. I thought I had a bug. Two weeks later, it seemed much better. However, my bowel movements did not return to normal. I had mostly constipation for about a month (even though my stomach did not feel as upset anym... Read Full »
Welcome to icliniq.com.
Your history fits into the acid peptic disease. I do not find any sign of cancer over here (attachment removed to protect patient identity). I would recommend you the following. A combination of Pantoprazole and Domperidone once daily for a few days. A good probiotic, t...
Read Full »
For how long can probiotics be taken in abdominal problem? Query:
I am suffering from health problems for the last 10 years, mainly abdominal problem (excessive gas) and mood swings. Actually, I had taken two terms of nine months Rifampicin. After that, the digestion problem and mood swings continued. A lot of tests were done in different big hospit... Read Full »
Welcome to icliniq.com.
I understand your concerns.
From what you mentioned, you have irritable bowel syndrome. Darolac (Lactobacillus) is a good treatment which helps replace disturbed gut flora.It is safe OTC medication, with a maintenance dose of one capsule per day. You can increase it...
Read Full »